Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 14, NWS San Francisco Bay Area, CA

October 16, 20256 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Oct 16, 2025, 3:22 AM PDT for 6 counties in California. It took effect at Oct 17, 2025, 8:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2025, 3:22 AM PDT (10:22 UTC)
In effect from
Oct 17, 2025, 8:00 PM PDT
Expired
Oct 18, 2025, 11:00 PM PDT
In force
27 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2025-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2025-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WHUS46 KMTR 161022
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
322 AM PDT Thu Oct 16 2025

CAZ006-505-509-529-530-162200-
/O.NEW.KMTR.BH.S.0014.251018T0300Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
322 AM PDT Thu Oct 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

* WHAT...A long period northwesterly swell will result in an
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
678 
WHUS46 KMTR 162116
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
216 PM PDT Thu Oct 16 2025

CAZ006-505-509-529-530-171200-
/O.CON.KMTR.BH.S.0014.251018T0300Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
216 PM PDT Thu Oct 16 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SATURDAY EVENING...

* WHAT...A long period northwesterly swell will result in an 
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
350 
WHUS46 KMTR 171143
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
443 AM PDT Fri Oct 17 2025

CAZ006-505-509-529-530-172200-
/O.CON.KMTR.BH.S.0014.251018T0300Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
443 AM PDT Fri Oct 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH SATURDAY EVENING...

* WHAT...A long period northwesterly swell will result in an 
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly
  farther up the beach than normal, including over rocks and
  jetties. Rip currents are typically more frequent and stronger
  in the vicinity of jetties, inlets, and piers. Swimmers should
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
094 
WHUS46 KMTR 171936
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1236 PM PDT Fri Oct 17 2025

CAZ006-505-509-529-530-181200-
/O.CON.KMTR.BH.S.0014.251018T0300Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1236 PM PDT Fri Oct 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PDT THIS
EVENING THROUGH SATURDAY EVENING...

* WHAT...A long period northwesterly swell will result in an 
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Francisco Peninsula Coast, Northern
  Monterey Bay, Southern Monterey Bay, and Big Sur Coast.

* WHEN...From 8 PM PDT this evening through Saturday evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
573 
WHUS46 KMTR 181123
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
423 AM PDT Sat Oct 18 2025

CAZ006-505-509-529-530-182200-
/O.CON.KMTR.BH.S.0014.000000T0000Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
423 AM PDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...A long period northwesterly swell will result in an 
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Now through 11 PM this evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
487 
WHUS46 KMTR 182134
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
234 PM PDT Sat Oct 18 2025

CAZ006-505-509-529-530-190600-
/O.CON.KMTR.BH.S.0014.000000T0000Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
234 PM PDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...A long period northwesterly swell will result in an 
  increased risk for sneaker waves and rip currents.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Sneaker waves can unexpectedly run significantly 
  farther up the beach than normal, including over rocks and 
  jetties. Rip currents are typically more frequent and stronger 
  in the vicinity of jetties, inlets, and piers. Swimmers should 
  always swim near a lifeguard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
469 
WHUS46 KMTR 190557
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1057 PM PDT Sat Oct 18 2025

CAZ006-505-509-529-530-190700-
/O.EXP.KMTR.BH.S.0014.000000T0000Z-251019T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1057 PM PDT Sat Oct 18 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS
EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 3:06 AM PDT, 16 minutes earlier. Its key messages:

  • Updated at 203 AM PDT Thu Oct 16 2025
  • Warming and drying trend through Saturday
  • Long period northwesterly swell will bring an increased risk of sneaker waves and rip currents to Pacific Coast beaches Saturday
  • Dry cold frontal passage Sunday into Monday, offshore flow Tuesday into Wednesday
Area forecast discussion, Oct 16, 3:06 AM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
306 AM PDT Thu Oct 16 2025

...New MARINE...

.KEY MESSAGES...
Updated at 203 AM PDT Thu Oct 16 2025

- Warming and drying trend through Saturday

- Long period northwesterly swell will bring an increased risk of sneaker
  waves and rip currents to Pacific Coast beaches Saturday

- Dry cold frontal passage Sunday into Monday, offshore flow Tuesday
  into Wednesday

&&

.SHORT TERM...
Issued at 203 AM PDT Thu Oct 16 2025
(Today through Saturday)

Surface high pressure building in from the Eastern Pacific Ocean
will create a northerly (drying) gradient across the state today.
This feature will continue to build into the Great Basin Friday into
Saturday. As it does so, a coastal trough develops off the
California Coast, which will generate light offshore flow. Sensible
weather wise, the next three days will be that of a warming and
drying trend with temperatures returning to near normal.

&&

.LONG TERM...
Issued at 203 AM PDT Thu Oct 16 2025
(Sunday through Wednesday)

A dry cold frontal passage will do what it does best Sunday into
Monday, bring temperatures down and wind speeds up. This will return
temperatures to the below normal range. Winds are not expected to be
impactful, but gusty conditions can be expected through gaps,
passes, and across the higher terrain. Surface high pressure will
quickly build in from the Eastern Pacific Ocean in the cold front's
wake, setting up shop over the Intermountain West. As it does so, a
coastal trough will develop off the California Coast, once again
setting the stage for offshore flow. Fire weather wise, while we
will be dealing with northerly flow and offshore flow which usually
would be concerning in October, it'll generally be light and recent
widespread wetting rainfall has put a damper, albeit not an end, to
fire season.

&&

.AVIATION...
(06Z TAFS)
Issued at 934 PM PDT Wed Oct 15 2025

It's currently VFR with a decrease in low cloud coverage since
late afternoon. However, based on recent mesoscale model output
it's not a high confidence forecast as to whether or not low
clouds will continue to steadily diminish tonight and Thursday
morning. 06z TAFs are a blend of VFR-MVFR for the overnight with
night-time cooling also leading to patchy fog /LIFR-IFR/ by early
Thursday morning. Diurnal surface heating and mixing results in
VFR Thursday.

Vicinity of SFO...VFR-MVFR. West to northwest wind 5 to 10 knots.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR. Light and variable winds to light
southeast winds tonight and Thursday morning. Onshore winds near
10 knots redeveloping Thursday afternoon. Light and variable winds
to light southeast winds redevelop Thursday night.

&&

.MARINE...
(Today through Tuesday)
Issued at 306 AM PDT Thu Oct 16 2025

North to northwest breezes will become moderate to fresh later
today and into the evening and then hold through the end of this
week. A few gusts will be strong, favoring the outer waters and
south of Pigeon Point for the inner waters. A longer period
northwesterly swell arrives this weekend 7 to 10 feet at 15
seconds.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory until 10 AM PDT this morning for CAZ506.

PZ...Small Craft Advisory from 3 PM this afternoon to 9 PM PDT this
     evening for Pigeon Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Small Craft Advisory from 3 PM this afternoon to 3 AM PDT Friday
     for Pt Arena to Pt Reyes 10-60 NM.

&&

SHORT TERM...Sarment
LONG TERM....Sarment
AVIATION...Canepa
MARINE...KR

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:24 PM PDTSmall Craft AdvisoryMTR3 days
Oct 16, 2:54 AM PDTDense Fog AdvisoryMTRMarin, Napa, Sonoma7 hr

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.